Alabama, 2012Hail and Damaging Winds in Alabama, July 30, 2012
July 30, 2012 · NWS TAE · 8 events in 4 counties and zones
Scattered pulse severe convection occurred across portions of southeast Alabama with a few reports of trees down and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered pulse severe convection occurred across portions of southeast Alabama with a few reports of trees down and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 30, 9:10 AM CST, 8 hours 25 minutes earlier.
Area forecast discussion, Jul 30, 9:10 AM CST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1110 AM EDT Mon Jul 30 2012
...Isolated strong to severe thunderstorms possible today...
.NEAR TERM...[Thru This Aftn]...This mornings sounding came in
really unstable with 4069 cape and a PWAT of 2.1 inches. Today's
sounding is similar to last Wednesday sounding except that water
vapor loop shows PVA lobe sagging south into the Florida Panhandle
with sharp dry line boundary across Alabama extending northeast into
Central Georgia and into the Carolinas. With todays convective
temperature of 83F compared to Wednesdays 92F, we expect a much
earlier start but similar strength storms. South of this boundary,
convection is already firing up in the very unstable moist area.
Lines of east-west convection will be attempting to sag
southsoutheast under prevailing northwesterly flow, outflow
boundaries and seabreeze effects may stall or even backbuild
convection back to the north. However, individual Storm motion will
be to the east today. A major challenge to the forecast will be the
collision of the convection associated with the upper level features
sagging south, combined with outflow boundaries and seabreeze
impacts could create situations for copious accumulation of rainfall
and localized flooding. Beyond that there is the potential for
isolated severe storms over the Panhandle west of the Apalachicola
River possibly extending in extreme southern portions of Southeast
Alabama.
&&
.AVIATION...
Very moist conditions generated MVFR to IFR conditions this morning
at the Aerodromes, however all sites are now VFR. Expecting a very
active thunderstorm day today.
&&
.MARINE...
No changes to forecast issued last night. Thunderstorms are already
very active along the near coastal sections from the Panhandle to
the Florida Big Bend.
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.
&&
BLOCK
Hazardous weather outlook, Jul 30, 2:45 AM CST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
445 AM EDT MON JUL 30 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-310845-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
445 AM EDT MON JUL 30 2012 /345 AM CDT MON JUL 30 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
TODAY...ESPECIALLY SOUTH AND EAST OF A LINE FROM ABOUT DOTHAN TO
ALBANY. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH
WIND GUSTS FROM 40 TO 60 MPH AND DIME TO QUARTER SIZE HAIL. AN
ISOLATED...BRIEF TORNADO CAN NOT BE RULED OUT. LOCALIZED FLOODING
WILL ALSO BE POSSIBLE...MAINLY IN URBAN AND LOW LYING AREAS THAT
RECEIVE A LOT OF RAIN IN A SHORT TIME. OTHERWISE...THE MOST COMMON
THREAT FROM TODAYS STORMS WILL BE FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
...SLIGHT CHANCE OF SEVERE THUNDERSTORMS AGAIN ON TUESDAY...
CONDITIONS APPEAR FAVORABLE FOR A MORE ORGANIZED SEVERE STORM
THREAT ON TUESDAY OR TUESDAY NIGHT THAN WHAT WE NORMALLY HAVE ON A
TYPICAL SUMMER DAY. THE MAIN THREAT WILL BE DAMAGING WIND
GUSTS...BUT DETAILS ARE NOT CLEAR AT THIS TIME. STAY TUNED FOR
UPDATES. OTHERWISE...A MORE SEASONAL SUMMERTIME PATTERN IS LIKELY
TO RETURN WEDNESDAY...WITH SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS...AND LESS OF A CHANCE FOR ORGANIZED SEVERE STORMS.
.SPOTTER INFORMATION STATEMENT...
WHILE WIDESPREAD SPOTTER ACTIVATION MAY NOT BE NEEDED TODAY...THERE
IS A GOOD CHANCE THAT ADVISORIES AND WARNINGS WILL BE
ISSUED...ESPECIALLY THIS AFTERNOON AND EVENING. SPOTTERS SHOULD
CONSIDER THEMSELVES ACTIVATED IF A WATCH...WARNING...OR ADVISORY
IS ISSUED FOR YOUR AREA.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
FOURNIER
In the hours before
Local storm report, Jul 30, 1:36 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
336 PM EDT MON JUL 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 2 SE PANAMA CITY 30.15N 85.64W
07/30/2012 BAY FL LAW ENFORCEMENT
POWER LINES DOWN ALONG HARRIS DR.
&&
HARRIGANLocal storm report, Jul 30, 2:00 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
400 PM EDT MON JUL 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 1 SE YOUNGSTOWN 30.35N 85.42W
07/30/2012 BAY FL LAW ENFORCEMENT
TREE DOWN ON SCOTTS FERRY RD AT THE INTERSECTION OF
CLEMENTS RD.
&&
HARRIGANLocal storm report, Jul 30, 2:25 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
425 PM EDT MON JUL 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 2 E HILAND PARK 30.20N 85.60W
07/30/2012 BAY FL LAW ENFORCEMENT
TREE ON A HOUSE ON KELDAVE RD.
&&
HARRIGANLocal storm report, Jul 30, 2:27 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
427 PM EDT MON JUL 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM WATER SPOUT 1 S PANAMA CITY BEACH 30.20N 85.85W
07/30/2012 GMZ750 FL PUBLIC
PHOTO OF A WATERSPOUT VERIFIED BY NWS EMPLOYEE.
&&
HARRIGANLocal storm report, Jul 30, 2:36 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
436 PM EDT MON JUL 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG OVERSTREET 30.00N 85.37W
07/30/2012 GULF FL 911 CALL CENTER
POWER LINE DOWN IN OVERSTREET.
&&
DVDSpecial weather statement, Jul 30, 5:12 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
712 PM EDT MON JUL 30 2012
FLZ017-018-GAZ158-310000-
THOMAS GA-LEON FL-INLAND JEFFERSON FL-
712 PM EDT MON JUL 30 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHWEST
JEFFERSON...NORTHEAST LEON AND SOUTHWEST THOMAS COUNTIES...
* UNTIL 800 PM EDT
AT 710 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES NORTHWEST OF MONTICELLO...OR NEAR FINCHER...
MOVING SOUTHWEST AT 15 MPH.
PEOPLE IN NORTHEASTERN LEON...NORTHERN JEFFERSON AND SOUTHWESTERN
THOMAS COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3041 8392 3054 8423 3078 8399 3068 8382
TIME...MOT...LOC 2312Z 034DEG 12KT 3065 8396
42-DVD
Event by event
5 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Coffee
- When
- July 30, 5:35 PM CST
- Where
- Coffee County, 1.9 mi ENE of Bluff Springs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 31.580, -86.030
Several trees were blown down between County Road 305 and County Road 315. Monetary damage was estimated.
Lightning, Dale
- When
- July 30, 5:45 PM CST
- Where
- Dale County, Level Plains
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 31.300, -85.760
The Dale county 911 call center reported that a house was hit by lightning in Level Plains.
Thunderstorm Wind, Dale
- When
- July 30, 5:45 PM CST
- Where
- Dale County, Level Plains
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 31.300, -85.760
The Dale County 911 call center reported that at least two trees were blown down in Level Plains and power was out in the area. Monetary damage was estimated.
Hail, Geneva
- When
- July 30, 6:16 PM CST
- Where
- Geneva County, Dundee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.120, -85.670
A picture of hail estimated at quarter size was received from the Dundee area via Facebook.
Hail, Houston
- When
- July 30, 6:17 PM CST
- Where
- Houston County, 2.74 mi ESE of Power Dam Road
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.240, -85.600
A trained spotter reported quarter size hail near the intersection of Highway 84W and Cumbie Road. Monetary damage was estimated.
Hail, Geneva
- When
- July 30, 6:18 PM CST
- Where
- Geneva County, Hartford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.100, -85.690
The public estimated hail up to the size of quarters in Hartford.
Hail, Houston
- When
- July 30, 6:19 PM CST
- Where
- Houston County, Wicksburg
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 31.200, -85.620
The public reported hail larger than coins in Wicksburg.
Hail, Geneva
- When
- July 30, 6:30 PM CST
- Where
- Geneva County, Slocomb
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 31.100, -85.590
The public estimated hail up to the size of golf balls in Slocomb. The report was obtained via Facebook.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, July 30 to 31, 20122 deaths · $110,000 · 53 kt wind · 6 events
- Heat in Illinois, July 30, 20121 death · 1 event
- Heat in Alabama, July 30, 20121 death · 1 event
- Flash Flooding in Colorado, July 30 to 31, 2012$15 million · 3 events
- Flash Flood and Flood in California, July 30 to 31, 20125 injured · $400,000 · 2 events
- Flash Flooding and Lightning Strikes in Arizona, July 30 to 31, 2012$245,000 · 5 events
- Hail and Damaging Wind in Wisconsin, July 30, 2012$25,000 · 2.5 in hail · 19 events
- Flash Flooding and Flood in Alabama, July 30 to 31, 2012$4,000 · 1 in hail · 38 events
- Flash Flooding in California, July 30 to 31, 2012$40,000 · 5 events
- Hail and Damaging Winds in Alabama, July 30 to 31, 2012$23,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Wisconsin, July 30 to 31, 2012$25,000 · 1.5 in hail · 10 events
- Damaging Winds in Florida, July 30, 2012$27,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390532, 390533, 390534, 390535, 390536, 390537, 390538, 390539.